Medline ® Abstract for Reference 28
of 'Management of acute chemotherapy-related diarrhea'
Colitis associated with docetaxel-based chemotherapy in patients with metastatic breast cancer.
Ibrahim NK, Sahin AA, Dubrow RA, Lynch PM, Boehnke-Michaud L, Valero V, Buzdar AU, Hortobagyi GN
BACKGROUND: Docetaxel and vinorelbine as combined treatment for metastatic breast cancer can have the dose-limiting toxic effects of mucositis and neutropenic fever. We report unexpected ischaemic colitis in six patients associated with docetaxel-based therapy, three of whom were treated in a phase I study designed to establish the maximum tolerated dose of this combination with the prophylactic use of granulocyte-colony-stimulating factor.
METHODS: Between August, 1997, and December, 1998, 14 patients with metastatic breast cancer were treated with vinorelbine, docetaxel, and granulocyte-colony-stimulating factor in a phase I study. Three patients developed colitis similar to that seen in typhlitis. Three additional patients were identified during scheduled review of toxic effects in patients participating in clinical trials involving docetaxel.
FINDINGS: Three patients on combined vinorelbine and docetaxel developed colitis-like symptoms. Two patients died, one from necrotic bowel and the other from neutropenic fever and colitis. Two of the patientspresented on day 7 and day 8 of chemotherapy, respectively, with neutropenic fever and abdominal pain; the third patient developed neutropenia without fever and abdominal pain on day 8. The other three patients were treated with docetaxel, docetaxel and pamidronate disodium, or docetaxel and cyclophosphamide. All three patients presented with abdominal pain on days 10, 5, and 4, respectively. One had non-neutropenic fever, another had neutropenic fever, and the third was afebrile and non-neutropenic at the time of presentation with abdominal pain. Three patients had blood in their diarrhoea, abdominal tenderness, or both. Computed tomography of the abdomen and pelvis showed features of colitis in three patients.
INTERPRETATION: This serious complication may result from the use of docetaxel and may be exacerbated by its combination with vinorelbine. Study of hospital-based patients treated with taxane-based chemotherapy is underway to find out the frequency of such complications.
Department of Breast Medical Oncology, University of Texas M D Anderson Cancer Center, Houston 77030, USA. email@example.com